MAUDE Adverse Event Report: MEDTRONIC NAVIGATION, INC. (LOUISVILLE) LASER 9735552 15W 980NM - VISUALASE; POWERED LASER SURGICAL INSTRUMENT

MEDTRONIC NAVIGATION, INC. (LOUISVILLE) LASER 9735552 15W 980NM - VISUALASE; POWERED LASER SURGICAL INSTRUMENT
Catalog Number 9735552
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hematoma (1884); Intracranial Hemorrhage (1891); Nerve Damage (1979); Neurological Deficit/Dysfunction (1982); Visual Impairment (2138)
Date of Event 02/06/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient identifier and weight were unavailable from the attached journal article or by the authors.Patient age and patient sex not made available the attached journal article or by the authors.The article reports that the mean patient age was 40 and the consisted of female patients in the study.Therefore 40 year old and female were used.Event date is approximated.Date provided is when the journal article was published.Citation: robert e.Gross, md, phd, matthew a.Stern, bs ,jon t.Willie, md, phd, rebecca e.Fasano, md, amit m.Saindane, md, bruno p.Soares, md, nigel p.Pedersen, mbbs, and daniel l.Drane, phd.Stereotactic laser amygdalohippocampotomy for mesial temporal lobe epilepsy (2018).Ann neurol 2018;83:575-587.Doi: 10.1002/ana.25180.The exact system information could not be determined as it was not provided.However, the system listed on this form was at the address listed in the article during the time some of the surgeries were completed.Device udi not provided as actual product used for this study is unknown.Multiple attempts have been made to obtain additional information.No further information provided in the journal article or from the authors.The author could not provide any additional information or insight as he was not at the site when the surgeries were performed.No request for service have been received from the customer regarding these events.No parts have been replaced or returned to the manufacturer for evaluation.Medtronic navigation is filing this mdr to ensure visibility to a patient event as a result of a procedure that utilized medtronic navigation's laser ablation system.There is no allegation to suggest that medtronic navigation's device caused or contributed to the reported event.Not returned by customer.
 
Event or Problem Description
The attached journal article was forwarded by medtronic representative.Article indicated the use of laser ablation system.Surgical outcomes of a consecutive series of 58 patients with mesial temporal lobe epilepsy (mtle) who underwent the surgery at our institution with at least 12 months of follow-up were retrospectively evaluated, including 33 females and 25 males, ranging in age from 16 to 67 years (mean of 40 years) at the time of first slah.All patients who underwent stereotactic laser amygdalohippocampotomy (slah) for mtle between july 1, 2011 and june 30, 2016.Patients who were not free of disabling seizures following the procedure were considered for further surgical intervention, including open resection and, for patients in whom review of an interval postoperative mri scan showed a remnant region of the hippocampus and/or uncus thought to be responsible for ongoing seizures, repeat ablations.The latter were performed in a fashion similar to the initial ablation but from a more lateral entry, targeting the remnant medial temporal structures.Patients who failed a repeat ablation were again considered for open surgical procedures.A total of 67 laser ablation procedures were performed: 58 initial procedures and 9 repeat procedures in 9 patients.Two patients with recurrent seizures following slah elected to undergo atl as a secondary procedure, and 2 additional patients underwent anterior temporal lobectomy (atl) following unsuccessful repeat slah.Thirty-one of 58 patients (53.4%, 95% ci = 40.8¿65.7%) were free of disabling seizures (engel i) for 12 months following slah (fig 2a), including 3 patients who were initially not seizure-free but achieved engel i outcomes for 12 months following repeat ablation of remaining medial temporal tissue.Of patients with mts, 26 of 43 (60.5%, 95% ci = 45.6¿73.7%) were free of disabling seizures at 12 months, only 1 of whom underwent repeat ablation.Conversely, only 5 of 15 (33.3%, 95% ci = 15.0¿58.5%) patients without mts achieved engel i outcomes.Following repeat ablation, 7 of 9 patients experienced improved outcomes, with 3 of those achieving freedom from disabling seizures (engel ib; see fig 2b, c).Of the 31 patients who achieved freedom from disabling seizures, 22 were completely seizure-free (engel ia), 7 had nondisabling simple partial seizures (engel ib), 1 had a single generalized convulsive seizure with antiepileptic drug withdrawal (engel id), and 1 had generalized convulsive seizure associated with hyponatremia secondary to carbamazepine use (engel id).Four patients underwent atl following slah, 2 after a single slah procedure and 2 following repeat ablations.After 1 year, only 1 such patient achieved seizure freedom (a single simple partial seizure occurred at 6 weeks); the others experienced a reduction in seizure frequency (engel ii [n = 1] and engel iii [n = 2]).Notably, none of these 4 patients had mts on mri.Only 4 of 27 patients not free of disabling seizures underwent open resections.Reasons for not having subsequent open surgery varied, including (1) nearly seizure free or only nocturnal seizures (n = 11), (2) not interested in further surgery (n = 6), (3) moved or lost to follow-up (n = 3), (4) possible contralateral onsets (n = 1), (5) underwent callosotomy (n = 1), and (6) atl is scheduled to be performed.Five visual field deficits (vfds) occurred (5/58 = 8.6%), only 1 of which was persistent and symptomatic (1.7%; see supplementary table).This was a nearly complete homonymous hemianopia that followed a repeat ablation, and may be attributable to thermal spread to the ventral thalamus, in the region of the lateral geniculate nucleus.The second vfd was a superior quadrantanopia secondary to an intraparenchymal hematoma in the occipital region; although persistent on formal visual field and confrontation testing, it was asymptomatic on last follow-up.A third patient complained of vague visual difficulties and had a mild incongruous hemianopic central depression, thought to be at the level of the optic tract, but follow-up formal and confrontation visual field testing were normal.The other 2 vfds were mild superior quadrantanopias that were asymptomatic on followup confrontation testing; formal field testing was persistent in 1, and not obtained in the other.These mild quadrantanopias are believed to have resulted from the most posterior ablations having encroached upon the optic radiation in the external sagittal stratum.After this etiology had been recognized, it did not occur in the last 33 of 58 patients.In addition to the 1 intraparenchymal hematoma noted, there was 1 additional hemorrhage, an acute subdural hematoma that was operatively addressed immediately following ablation; it was not associated with a neurologic deficit.Four patients (4/58 5 6.9%) experienced transient nondisabling partial cranial nerve palsies (iii and iv), believed to have resulted from thermal injury spreading medially at the tentorium when ablating the uncus, subiculum, and/or entorhinal cortex.All 4 patients were treated with steroids and recovered completely.Four of 49 (8.2%) patients experienced a decline on 1 (n 5 3) or both (n 5 1) subscores of the ravlt (verbal memory) measure.Of the 3 language dominant slah patients to significantly decline on this memory measure, 2 declined on the learning trial only and the third declined on both the learning and delayed recall trials.Stereotactic laser ablation represents a paradigm shift in the surgical management of epilepsy.With careful consideration and technical execution, this generally low-risk, high-reward approach minimizes recovery time and cognitive risk while still providing a high chance of seizure control.As slah presents no barrier to subsequent ablation, open surgery, or other procedures, slah now fills an important gap between the ¿all or none¿ considerations of continued medical management and open resection.It provides a practical iterative approach to surgical epilepsy when patient need or desire dictates, and its availability improves utilization of potentially curative epilepsy surgery.

Brand Name
LASER 9735552 15W 980NM - VISUALASE
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC NAVIGATION, INC. (LOUISVILLE)
826 coal creek circle
louisville CO 80027
MDR Report Key7517355
Report Number1723170-2018-02075
Device Sequence Number1704040
Product Code GEX
UDI-Device Identifier00643169590076
UDI-Public00643169590076
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K060304
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Catalogue Number9735552
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/26/2018
Initial Report FDA Received Date05/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Disability;
Patient Age40 YR